Alert archive / New Mexico / Red Flag Warnings in 2024
Red Flag Warning 13, NWS El Paso, TX
NWS El Paso, TX issued this red flag warning at May 23, 2024, 9:40 PM MDT for 8 counties in New Mexico; El Paso County, Hudspeth County, Texas. It took effect at May 25, 2024, 11:00 AM MDT. It was in force for 11 hr. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 23, 2024, 9:40 PM MDT (03:40 UTC)
- In effect from
- May 25, 2024, 11:00 AM MDT
- Expired
- May 25, 2024, 10:00 PM MDT
- In force
- 11 hr
- Issued by
- NWS El Paso, TX
Counties Catron County, NM, Doña Ana County, NM, Grant County, NM, Hidalgo County, NM, Lincoln County, NM, Luna County, NM, Otero County, NM, Sierra County, NM, El Paso County, TX, Hudspeth County, TX
The radar
The El Paso radar (KEPZ), 84 km from the middle of the area, began a volume at 03:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 25, 12:37 PM MDT | NON-TSTM WND GST 61 | 2 Sw Bonito Lake, NM | Mesonet station TS286 Lincoln Portable No. 2. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 00:00Z, 3.7 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 6395 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
464 WWUS84 KEPZ 240340 RFWEPZ URGENT - FIRE WEATHER MESSAGE National Weather Service El Paso Tx/Santa Teresa NM 940 PM MDT Thu May 23 2024 ...CRITICAL FIRE CONDITIONS EXPECTED SATURDAY... .An approaching upper level storm system will help give us strong winds on Saturday. These winds combined with very low humidity values will lead to critical fire weather conditions Saturday afternoon. RH recovery values on both Saturday and Sunday morning will be poor. The strong and gusty winds will begin to slow Saturday evening a few hours after sunset. We will see less winds next week, but we will continue to little chance for rain and very dry min RH's values. NMZ110>113-TXZ055-056-241300- /O.UPG.KEPZ.FW.A.0010.240525T1700Z-240526T0400Z/ /O.NEW.KEPZ.FW.W.0013.240525T1700Z-240526T0400Z/ Southwest Mountains/Gila NF/Apache NF/GLZ- Southwest Deserts and Lowlands/Las Cruces BLM/GLZ- South Central Lowlands and Southern Rio Grande Valley/BLM/GLZ- Capitan and Sacramento Mountains/Lincoln NF/LNZ- Texas Fire Weather Zone 055 El Paso County- Texas Fire Weather Zone 056 Hudspeth County- 940 PM MDT Thu May 23 2024 ...RED FLAG WARNING IN EFFECT FROM 11 AM TO 10 PM MDT SATURDAY FOR STRONG WINDS AND VERY LOW HUMIDITY FOR FIRE WEATHER ZONES 055, 056, 110, 111, 112, AND 113... The National Weather Service in El Paso Tx/Santa Teresa has issued a Red Flag Warning, which is in effect from 11 AM to 10 PM MDT Saturday. The Fire Weather Watch is no longer in effect. The National Weather Service in El Paso TX/Santa Teresa has issued a Red Flag Warning, which is in effect from noon to 9 PM today. Fire Weather Watch in effect for Saturday afternoon and evening. * AFFECTED AREA...Southwest and south-central New Mexico, including the Lincoln and Gila National Forest. Far west Texas including El Paso and Hudspeth Counties. * WINDS...West 20 to 30 mph with gusts up to 45 mph. * RELATIVE HUMIDITY...As low as 3 percent. * TEMPERATURES...In the upper 60s. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
4 follow-up statements
417 WWUS84 KEPZ 240841 RFWEPZ URGENT - FIRE WEATHER MESSAGE National Weather Service El Paso Tx/Santa Teresa NM 241 AM MDT Fri May 24 2024 ...CRITICAL TO EXTREME FIRE DANGER EXPECTED SATURDAY... .Increasing mid level flow in response to the subtropical jet streak will generate a large-scale surface trough across much of New Mexico and west Texas on Saturday. Southwest winds increasing during the late morning hours and remaining gusty throughout the day will combine with very low humidity and ongoing drought conditions to cause high fire danger. The highest risk for new fire starts will be in Lincoln National Forest and the Guadalupe Range where above normal fuel dryness and strong winds will lead to Extreme fire risk. Any fires that develop will spread quickly through forested and dense brush areas, and ongoing wildfires will be difficult to control. Overnight RH recoveries both Saturday and Sunday morning will be poor. Winds are expected to drop below critical thresholds Saturday night. We will see less wind next week, but dryness will continue with little chance for precipitation. NMZ110>113-TXZ055-056-242100- /O.CON.KEPZ.FW.W.0013.240525T1700Z-240526T0400Z/ Southwest Mountains/Gila NF/Apache NF/GLZ- Southwest Deserts and Lowlands/Las Cruces BLM/GLZ- South Central Lowlands and Southern Rio Grande Valley/BLM/GLZ- Capitan and Sacramento Mountains/Lincoln NF/LNZ- Texas Fire Weather Zone 055 El Paso County- Texas Fire Weather Zone 056 Hudspeth County- 241 AM MDT Fri May 24 2024 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 10 PM MDT SATURDAY FOR STRONG WINDS AND VERY LOW HUMIDITY FOR FIRE WEATHER ZONES 055, 056, 110, 111, 112, AND 113... The National Weather Service in El Paso TX/Santa Teresa has issued a Red Flag Warning, which is in effect from 11 AM to 10 PM MDT Saturday. * AFFECTED AREA...Southwest and south-central New Mexico, including the Lincoln and Gila National Forests. Far west Texas including El Paso and Hudspeth Counties. * WINDS...West 20 to 30 mph with gusts up to 45 mph. * RELATIVE HUMIDITY...4 to 12 percent. * EXPERIMENTAL RFTI...6 to 8 Critical to Extreme * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ Dennhardt
216 WWUS84 KEPZ 242032 RFWEPZ URGENT - FIRE WEATHER MESSAGE National Weather Service El Paso Tx/Santa Teresa NM 232 PM MDT Fri May 24 2024 ...CRITICAL TO EXTREME FIRE DANGER EXPECTED SATURDAY... .Increasing mid level flow in response to the subtropical jet streak will generate a large-scale surface trough across eastern New Mexico Saturday. Southwest winds increasing during the late morning hours and remaining gusty throughout the day will combine with very low humidity and ongoing drought conditions to cause high fire danger. The highest risk for new fire starts will be in Lincoln National Forest and the Guadalupe Range where above normal fuel dryness and strong winds will lead to Extreme fire risk. Any fires that develop will spread quickly through forested and dense brush areas, and ongoing wildfires will be difficult to control. Overnight RH recoveries both Saturday and Sunday morning will be poor. Winds are expected to drop below critical thresholds Saturday night. We will see less wind next week, but dryness will continue with little chance for precipitation. NMZ110>113-TXZ055-056-251200- /O.CON.KEPZ.FW.W.0013.240525T1700Z-240526T0400Z/ Southwest Mountains/Gila NF/Apache NF/GLZ- Southwest Deserts and Lowlands/Las Cruces BLM/GLZ- South Central Lowlands and Southern Rio Grande Valley/BLM/GLZ- Capitan and Sacramento Mountains/Lincoln NF/LNZ- Texas Fire Weather Zone 055 El Paso County- Texas Fire Weather Zone 056 Hudspeth County- 232 PM MDT Fri May 24 2024 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 10 PM MDT SATURDAY FOR STRONG WINDS AND VERY LOW HUMIDITY FOR FIRE WEATHER ZONES 055, 056, 110, 111, 112, AND 113... * AFFECTED AREA...Southwest and south-central New Mexico, including the Lincoln and Gila National Forests. Far west Texas including El Paso and Hudspeth Counties. * WINDS...West 20 to 30 mph with gusts up to 45 mph. * RELATIVE HUMIDITY...4 to 7 percent lowlands and 7 to 12 percent mountains. * EXPERIMENTAL RFTI...5 to 8 Critical to Extreme * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ Hefner
412 WWUS84 KEPZ 250832 RFWEPZ URGENT - FIRE WEATHER MESSAGE National Weather Service El Paso Tx/Santa Teresa NM 232 AM MDT Sat May 25 2024 ...CRITICAL TO EXTREME FIRE DANGER EXPECTED TODAY... .Increasing mid level flow in response to the subtropical jet streak will generate a large-scale surface trough across eastern New Mexico today. Southwest winds increasing during the late morning hours and remaining gusty throughout the day will combine with very low humidity and ongoing drought conditions to cause high fire danger. The highest risk for new fire starts will be in Sacramento and Capitan Mountains and the Guadalupe Range where above normal fuel dryness and strong winds will lead to Extreme fire risk. Any fires that develop will spread quickly through forested and dense brush areas, and ongoing wildfires will be difficult to control. Overnight RH recoveries both this morning and Sunday morning will be poor. Winds are expected to drop below critical thresholds Saturday night. We will see less wind next week, but dryness will continue with little chance for precipitation. NMZ110>112-TXZ055-056-260100- /O.CON.KEPZ.FW.W.0013.240525T1700Z-240526T0400Z/ Southwest Mountains/Gila NF/Apache NF/GLZ- Southwest Deserts and Lowlands/Las Cruces BLM/GLZ- South Central Lowlands and Southern Rio Grande Valley/BLM/GLZ- Texas Fire Weather Zone 055 El Paso County- Texas Fire Weather Zone 056 Hudspeth County- 232 AM MDT Sat May 25 2024 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 10 PM MDT THIS EVENING FOR STRONG WINDS AND VERY LOW HUMIDITY FOR FIRE WEATHER ZONES 055, 056, 110, 111, 112, AND 113 ... * AFFECTED AREA...Southwest and south-central New Mexico, including the Gila National Forest. Far west Texas including El Paso and Hudspeth Counties. Please reference attached section for additional details for the Sacramento and Capitan Mountains. * WINDS...West 20 to 30 mph with gusts up to 45 mph. * RELATIVE HUMIDITY...4 to 7 percent lowlands and 7 to 12 percent mountains. * EXPERIMENTAL RFTI...5 to 8 Critical to Extreme * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ NMZ113-260100- /O.CON.KEPZ.FW.W.0013.240525T1700Z-240526T0400Z/ Capitan and Sacramento Mountains/Lincoln NF/LNZ- 232 AM MDT Sat May 25 2024 ...EXTREME FIRE DANGER FOR THE SACRAMENTO AND CAPITAN MOUNTAINS... Strong winds are expected today across the Sacramento and Capitan Mountains. Any new fire starts will spread rapidly. It is extremely important today to follow safety protocols and regulations issued by local authorities, including any evacuation orders. Outdoor burning is highly discouraged and potentially illegal and dangerous. Your neighbors' lives and livelihood may be affected by your actions. Areas to the east and northeast of the Blue Fire need to pay particular attention to guidance from local officials as well. ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 10 PM MDT THIS EVENING FOR STRONG WINDS AND VERY LOW HUMIDITY FOR FIRE WEATHER ZONE 113... * AFFECTED AREA...Lincoln National Forest, Capitan Mountains, and the Mescalero Apache Reservation * WINDS...West 30 to 40 mph with gusts up to 60 mph. * RELATIVE HUMIDITY...7 to 12 percent. * EXPERIMENTAL RFTI...7 to 9 Extreme * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ BROWN
702 WWUS84 KEPZ 252015 RFWEPZ URGENT - FIRE WEATHER MESSAGE National Weather Service El Paso Tx/Santa Teresa NM 215 PM MDT Sat May 25 2024 ...CRITICAL TO EXTREME FIRE DANGER EXPECTED TODAY... .Increasing mid level flow in response to the subtropical jet streak will generate a large-scale surface trough across eastern New Mexico today. Southwest winds increasing during the late morning hours and remaining gusty throughout the day will combine with very low humidity and ongoing drought conditions to cause high fire danger. The highest risk for new fire starts will be in Sacramento and Capitan Mountains and the Guadalupe Range where above normal fuel dryness and strong winds will lead to Extreme fire risk. Any fires that develop will spread quickly through forested and dense brush areas, and ongoing wildfires will be difficult to control. Overnight RH recoveries both this morning and Sunday morning will be poor. Winds are expected to drop below critical thresholds Saturday night. We will see less wind next week, but dryness will continue with little chance for precipitation. NMZ110>112-TXZ055-056-260400- /O.CON.KEPZ.FW.W.0013.000000T0000Z-240526T0400Z/ Southwest Mountains/Gila NF/Apache NF/GLZ- Southwest Deserts and Lowlands/Las Cruces BLM/GLZ- South Central Lowlands and Southern Rio Grande Valley/BLM/GLZ- Texas Fire Weather Zone 055 El Paso County- Texas Fire Weather Zone 056 Hudspeth County- 215 PM MDT Sat May 25 2024 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM MDT THIS EVENING FOR STRONG WINDS AND VERY LOW HUMIDITY FOR FIRE WEATHER ZONES 055, 056, 110, 111, 112, AND 113 ... * AFFECTED AREA...Southwest and south-central New Mexico, including the Gila National Forest. Far west Texas including El Paso and Hudspeth Counties. Please reference attached section for additional details for the Sacramento and Capitan Mountains. * WINDS...West 20 to 30 mph with gusts up to 45 mph. * RELATIVE HUMIDITY...4 to 7 percent lowlands and 7 to 12 percent mountains. * EXPERIMENTAL RFTI...5 to 8 Critical to Extreme * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ NMZ113-260400- /O.CON.KEPZ.FW.W.0013.000000T0000Z-240526T0400Z/ Capitan and Sacramento Mountains/Lincoln NF/LNZ- 215 PM MDT Sat May 25 2024 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM MDT THIS EVENING FOR THE SACRAMENTO AND CAPITAN MOUNTAINS... ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 10 PM MDT THIS EVENING FOR STRONG WINDS AND VERY LOW HUMIDITY FOR FIRE WEATHER ZONE 113... * AFFECTED AREA...Lincoln National Forest, Capitan Mountains, andthe Mescalero Apache Reservation * WINDS...West 30 to 40 mph with gusts up to 60 mph. * RELATIVE HUMIDITY...7 to 12 percent. * EXPERIMENTAL RFTI...7 to 9 Extreme * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ ROGERS
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this red flag warning went out at May 23, 5:35 PM MDT, 4 hours 5 minutes earlier.
Area forecast discussion, May 23, 5:35 PM MDT, 4 hours 5 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
535 PM MDT Thu May 23 2024
...New AVIATION...
.SYNOPSIS...
Issued at 130 PM MDT Thu May 23 2024
Our very dry and warm weather will continue over the holiday
weekend and into most of next week. Breezy afternoon winds will
continue each day through Sunday, with elevated fire conditions
continuing. Saturday looks to be the windiest day of the bunch, so
fire conditions will likely rise to critical. By Tuesday and
Wednesday of next week, high pressure builds in over much of
our area, giving us our first possible heat wave. Triple digit
temperatures are possible across the desert areas from Tuesday
onward.
&&
.DISCUSSION...
Issued at 130 PM MDT Thu May 23 2024
Currently WV imagery shows very dry southwest flow aloft
continuing over the CWA. Main upper low now over Wyoming with weak
detached trough moving across the southern CWA. At the surface,
dry-line which had butted up against the Sacs yesterday began
drifting east again-just east of Roswell-Carlsbad line this
morning and is now back into the Texas Panhandle. No sight to the
end of this streak, as breezy afternoons continue each day through
Sunday. This will keep fire conditions elevated, with Saturday
looking the windiest day. Hence expect critical fire conditions
and the Fire Watch will likely be updated to Red Flag Warning
soon.
Winds diminish some after Sunday, but high pressure aloft over
central America builds northward over Mexico and the CWA. Thus we
could very well begin a heat wave Tuesday into next weekend. NBM
MOS high temps show 98 to 99. If you look at the 90 and 95
percentile numbers--at El Paso it increases to 104 to 106. So
triple digits are likely across the lowlands much of next week.
Models continue to show dry-line teasing the far eastern margins
of the CWA Tuesday and Wednesday, but intrusions only brief and
likely not impactful. Fortunately, for fire concerns, no
significant winds are expected during this heat.
&&
.AVIATION...
(00Z TAFS)
Issued at 529 PM MDT Thu May 23 2024
We will have VFR conditions for the next 24 hours. Our unlimited
ceilings will continue to stay unlimited tonight and through the
day on Friday. Currently we have gusty winds, but those wind gusts
will slow and drop off a few hours after sunset. KELP may see the
gusty winds linger a little later into the overnight hours. The
winds will continue from the west tonight and then on Friday we
will see more gusty west or southwest winds. The winds on Friday
afternoon, look a little slower than today's winds.
&&
.FIRE WEATHER...
Issued at 130 PM MDT Thu May 23 2024
Fire concerns remain elevated through Sunday, with Saturday the
windiest and likely needing a Watch upgrade to RFW. Winds Monday
and beyond diminishing some, but temperatures heat up so fire
conditions likely remaining elevated.
Min RHs: Lowlands 4-8% through Tuesday. Mountains 7-12% through
Tuesday. Vent rates very good to excellent through Tuesday.
&&
.PRELIMINARY POINT TEMPS/POPS...
El Paso 64 94 65 95 / 0 0 0 0
Sierra Blanca 58 89 57 90 / 0 0 0 0
Las Cruces 56 92 57 92 / 0 0 0 0
Alamogordo 52 90 56 89 / 0 0 0 0
Cloudcroft 40 69 41 70 / 0 0 0 0
Truth or Consequences 55 90 55 89 / 0 0 0 0
Silver City 46 81 48 81 / 0 0 0 0
Deming 51 91 52 91 / 0 0 0 0
Lordsburg 52 89 53 87 / 0 0 0 0
West El Paso Metro 60 91 61 92 / 0 0 0 0
Dell City 55 93 53 93 / 0 0 0 0
Fort Hancock 57 95 55 97 / 0 0 0 0
Loma Linda 56 85 56 88 / 0 0 0 0
Fabens 59 94 59 95 / 0 0 0 0
Santa Teresa 55 90 56 91 / 0 0 0 0
White Sands HQ 63 91 63 90 / 0 0 0 0
Jornada Range 51 89 53 89 / 0 0 0 0
Hatch 51 92 54 91 / 0 0 0 0
Columbus 52 91 58 90 / 0 0 0 0
Orogrande 54 89 56 89 / 0 0 0 0
Mayhill 47 82 48 83 / 0 0 0 0
Mescalero 44 79 45 81 / 0 0 0 0
Timberon 43 77 43 80 / 0 0 0 0
Winston 44 84 45 83 / 0 0 0 0
Hillsboro 50 88 52 87 / 0 0 0 0
Spaceport 49 89 51 87 / 0 0 0 0
Lake Roberts 43 83 43 83 / 0 0 0 0
Hurley 45 85 46 85 / 0 0 0 0
Cliff 39 88 36 85 / 0 0 0 0
Mule Creek 35 83 33 82 / 0 0 0 0
Faywood 48 84 50 84 / 0 0 0 0
Animas 50 89 51 89 / 0 0 0 0
Hachita 52 90 53 89 / 0 0 0 0
Antelope Wells 51 90 52 88 / 0 0 0 0
Cloverdale 50 83 50 84 / 0 0 0 0
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
TX...Red Flag Warning until 9 PM MDT this evening for TXZ055-056.
Fire Weather Watch from Saturday morning through Saturday
evening for TXZ055-056.
NM...Red Flag Warning until 9 PM MDT this evening for NMZ110>113.
Fire Weather Watch from Saturday morning through Saturday
evening for NMZ110>113.
&&
FORECASTER...15-BriceNearby
Red Flag Warnings in New Mexico, 2024Red Flag Warnings in Texas, 2024Every red flag warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.